High Wind, Big Stone
- When
- December 12, 5:00 AM CST to 1:00 PM CST
- Where
- Big Stone forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
2 high wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 12, 3:35 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
335 AM CST SUN DEC 12 2004
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MOST OF THE FOCUS TODAY WILL BE ON WINDS...AND A LITTLE ON
TEMPERATURES. NORTHWEST WINDS ALREADY STRONG AND GUSTY AT ADVISORY
CRITERIA OR WELL ABOVE THROUGHOUT MOST OF THE REGION. THESE STRONG
WINDS WILL CONTINUE THROUGH THE DAY AS THE SURFACE PRESSURE GRADIENT
REMAINS PRETTY TIGHT ACROSS THE NORTHERN PLAINS. ALSO WITH STRONG
WINDS OF 50-60KTS ALOFT AT 850MB...AND NEARLY 45-50KTS AT 925MB
COULD SEE WINDS EXCEED HIGH WIND WARNING CRITERIA ACROSS THE EASTERN
HALF OF THE CWA. BEST TIME FOR THE STRONGEST WINDS LOOKS TO BE THIS
MORNING UNTIL ABOUT 18Z...THEN THE STRONGEST WINDS BEGIN TO SHIFT
EAST. BEST PRESSURE RISES OVER THE EAST AT THIS TIME AS WELL...SO
WILL GO WITH A HIGH WIND WARNING OVER THE EAST AND CONTINUE THE WIND
ADVISORY FOR OUT WEST. WINDS WILL STAY UP THROUGH MUCH OF THE
EVENING...BUT EXPECT THEM TO DROP BELOW ADVISORY CRITERIA BY 00Z SO
WILL STICK WITH EXPIRATION TIME OF 00Z MONDAY. EXPECT A FALLING
TEMPERATURE TREND THROUGH THE DAY WITH STRONG CAA OVER CWA. ALSO
HAVE SOME LOW CLOUDS FILTERING DOWN FROM NORTH DAKOTA THAT WILL HELP
TO KEEP TEMPERATURES FROM RISING TOO MUCH ACROSS THE NORTHEAST
ZONES. TEMPERATURES A LITTLE TRICKY TONIGHT WITH THE COLDER AIR IN
PLACE. WINDS ALOFT STILL FAIRLY STRONG...SO HOW FAR WE DROP OFF WILL
DEPEND ON HOW WELL WE STAY MIXED. ANTICIPATE SOME CLOUD COVER
INITIALLY IN THE EVENING...BUT THEN BECOMING MOSTLY CLEAR BY LATE
NIGHT. WENT WITH TEMPS MAINLY IN THE TEENS OVERNIGHT...WITH PARTS OF
NORTHEAST SOUTH DAKOTA DROPPING TO AROUND 10 ABOVE. REMAINDER OF THE
SHORT TERM LOOKING TRANQUIL WITH A WARMING TREND INTO TUESDAY AS WAA
KICKS BACK IN. KEPT FORECAST SIMILAR TO THE PREVIOUS FORECAST MONDAY
INTO TUESDAY...WITH MODELS REMAINING CONSISTENT.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
IN GENERAL ALL LONG RANGE MODELS CONTINUE TO ADVERTISE A POSITIVE
PNA PATTERN OVER THE CONUS. THIS TYPE OF SFC AND MID LEVEL PATTERN
WITH SYSTEMS PASSING OFF TO OUR NORTH SPELLS MILD TEMPERATURES AND
LITTLE IF ANY PRECIPITATION FOR THE ABR CWA. ONLY MAJOR CHANGE TO
THE GRIDS THIS MORNING WAS TO BRING LOWS AND HIGHS UP SOMEWHAT.
LATEST GUIDANCE DEFINITELY TRENDING MUCH WARMER AND GIVEN EXPECTED
PATTERN I HAD ABSOLUTELY NO QUALMS GOING WITH WARMER TEMPS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING TODAY FOR NORTHEAST SOUTH DAKOTA. WIND
ADVISORY TODAY FOR CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.
MN...HIGH WIND WARNING TODAY FOR BIG STONE AND TRAVERSE COUNTIES.
&&
ALBRECHT/TDKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 510 AM CST SAT DEC 11 2004 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-121100- BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL- DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN- MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE- WALWORTH- 510 AM CST SAT DEC 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG WINDS ARE EXPECTED TO DEVELOP OVER THE REGION TONIGHT. WIND GUSTS TO 50 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED TO PERSIST THROUGH SUNDAY. HIGHER GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TDK
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432548, 5432549.